Ohio, 2017

Hail and Damaging Winds in Ohio, June 13, 2017

June 13, 2017 · NWS PBZ · 3 events in 3 counties and zones

A passing shortwave and weak cold front helped to initiate slow-moving showers and thunderstorms across the region on the 13th. There were several reports of trees and wires down, as well as some flash flooding in Allegheny county, Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A passing shortwave and weak cold front helped to initiate slow-moving showers and thunderstorms across the region on the 13th. There were several reports of trees and wires down, as well as some flash flooding in Allegheny county, Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 13, 11:35 AM EST, 1 hour earlier.

Area forecast discussion, Jun 13, 11:35 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1235 PM EDT Tue Jun 13 2017

.SYNOPSIS...
Periodic rain chances return for the rest of the week with
several crossing disturbances.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With noon update, updated pops to account for coverage in
thunderstorms increasing slightly more than expected across
southeastern Ohio. However, the bulk of the rainfall so far has
remained south of the forecast area. Showers and thunderstorms
are also expected to develop along a cold front moving through
New York into Pennsylvania, but so far nothing has developed
locally along the front, with all rain well northeast of the
region. Any showers and thunderstorms that develop this
afternoon should be pulse in nature considering how light winds
are both at the surface and aloft. While this should limit any
severe potential, the light wind speeds also mean that any storm
that does develop will move slowly and produce a good bit of
rain in any one location.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
The front is progged to become stationary tonight as it becomes
oriented NW-SE from Central OH to Wrn PA. Shower/tstm coverage
should decrease with diminishing instability and shortwave
support.

Upper ridging is expected to develop ahead of another advancing
Plains shortwave Wed. This could help limit precip coverage near
the front initially, though with building instability and weak
convergence in vicinity of the front maintained the likely POPs
for areas S of I 80. Weak flow and moderate instability should
limit the severe weather potential, though locally heavy
rainfall is possible with slow moving storms. Agree with SPC's
limited marginal potential of strong-severe storms.

Activity should decrease Wed night before becoming more numerous
Thursday as the Plains shortwave advances across the region. Any
severe potential should be limited with moderate instability and
little shear, with locally heavy rainfall again possible. The
wave should exit by Friday morning with decreasing POPs.
Temperatures should average 5-10 degrees above seasonal levels.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Broad upper troughing from the Midwest to the NE CONUS should
maintain periodic shower/thunderstorm chances through the period
as shortwaves rotate through the trough. Above seasonal average
temperatures are expected to continue.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Showers and storms have developed in the unstable airmass over
eastern OH/western WV earlier than originally anticipated this
morning, with support from a shortwave over WV. While most of
this is remaining south of the terminals, have bumped up the
timing of VCTS at ZZV and will tempo restrictions as confidence
increases. Meanwhile, cold front will start to sag southward
over the region this afternoon, allowing for further
thunderstorm development. While VFR conditions will prevail,
brief IFR restrictions are possible with heavy rain and gusty
winds. Convection should diminish after sunset, but some patchy
fog may be possible at any terminal that experiences a storm.
Will leave this mention out for now and reevaluate with the 18z
issuance.

.Outlook...
Restrictions from showers and thunderstorms are possible
Wednesday and Thursday as upper ridging weakens and a trough
approaches.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 13, 3:31 AM EST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
431 AM EDT Tue Jun 13 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-140845-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
431 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms on Wednesday and Thursday will pose a
concern for flash flooding and occasional severe weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The Cleveland radar (KCLE), 109 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tuscarawas

When
June 13, 12:35 PM EST
Where
Tuscarawas County, Ragersville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
40.450, -81.630

Several reports of damage in the town of Ragersville from social media. This includes: a barn roof blown off at the intersection of Ragersville Road and Eckert Road. There were also several other reports of trees down and a small outbuilding had it's roof blow off on Crooked Run Road.

Hail, Harrison

When
June 13, 1:17 PM EST
Where
Harrison County, 0.53 mi W of Tippecanoe
Measured
1 in hail
Reported by
Public
Coordinates
40.270, -81.290

Thunderstorm Wind, Columbiana

When
June 13, 2:35 PM EST
Where
Columbiana County, 0.52 mi W of Wellsville Jhnstn Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Department of Highways
Coordinates
40.630, -80.660

Department of highways reported a tree down on a roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706030, 706029, 706031.